This site uses cookies to improve your experience and to provide services and advertising. By continuing to browse, you agree to the use of cookies described in our Cookies Policy. You may change your settings at any time but this may impact on the functionality of the site. To learn more see our Cookies Policy.
OK
Dublin: 7 °C Saturday 19 October, 2019
Advertisement

Coroner warns of dangers of steroid use at inquest into death of 18-year-old Limerick boy

Luke O’Brien May died after becoming ill in the midst of his Leaving Certificate exams last year.

File photo of steroids
File photo of steroids
Image: Niall Carson/PA Wire

THE CORONER FOR Cork city has warned of the dangers of steroid use after an 18-year-old boy died from using a drug called Stanozolol after becoming ill in the midst of his Leaving Certificate exams last year.

Luke O’Brien May from Grange, Kilmallock, Co Limerick was a skilled sportsman and played rugby, football, hurling and basketball. Coroner Philip Comyn said the passing of Luke at Cork University Hospital (CUH) on 18 June 2017 was a tragedy.

“He was a fine young man with all the world ahead of him.”

Comyn recorded a verdict of misadventure in the case after a medic at CUH Dr Robert Plant, and the Assistant State Pathologist Dr Margaret Bolster indicated that on the balance of probabilities Luke developed a swelling of brain because of his usage of the steroid Stanozolol.

The coroner said that he had a duty to warn the public of the “significant health risks” associated with taking steroids.

“Most of these steroids are obtained illegally. You do not know what you are getting. People need to be told of this. I hope people will become aware of the dangers of [these drugs] by Luke’s passing.”

Comyn said he planned to send details of the inquest to the Health Products Regulatory Authority. He emphasised that anabolic steroids used by sportspeople were addictive and that individuals trying to give them up experienced side effects.

The inquest heard that Luke and his younger brother Ross were doing their Leaving and Junior Certs at the same time. Brid O’Brien May, mother of the deceased, said Luke became ill while doing his Leaving Cert exams and he had hoped to study Law and Accountancy at the University of Limerick.

What happened

Luke was seen by a GP for a suspected vomiting bug on 12 June and was hospitalised at University Hospital Limerick on 13 June. He was subsequently transferred to CUH where he died.

Brid said that at one point during the weekend when Luke was ill he perked up and played frisbee with his dad. However he went downhill and became disoriented. He had swapped rooms with his brother Ross and started thinking that his old room was his current bedroom.

Mrs O’Brien May said that she had “reservations” about the findings in the case saying that there was a “huge leap of faith” about the cause of death.

“My concern is that I brought my son to a hospital. I thought he would get medical treatment but instead of his getting better he was getting worse.”

Denis O’Brien May, father of Luke, said that he found an empty packet with the name Stanozolol at home and handed it in to medics in Limerick.

Their family GP, Dr Eamonn O’Callaghan said that Luke presented at the surgery on 12 June with headaches and vomiting. He was an otherwise healthy boy and had no history of illness. He received the normal treatment given in such situations

Dr Robert Plant, who treated Luke at CUH, said anabolic steroids cause a myriad of damage to the organs. He said when Luke deteriorated at the hospital a CT scan revaled a “devastating” swelling of the brain. He said there was a “rapid and vicious spiral downwards” and warned of the dangers of ingesting such illicit drugs.

Assistant State Pathologist, Dr Margaret Bolster, said the cause of death in the case was severe cerebral edema and brain stem due to the ingestion of Stanzolol. She stressed that the impact on the body from steroids was an “evolving story.” She stated that quantity was not always an issue as some people can die from low levels of steroids. The steroid was detected in the body of the deceased at post-mortem.

Dr Bolster said the issue wasn’t quantity but whether anabolic steroids “were present or absent.”

At the closure of the inquest Coroner Philip Comyn commended Luke’s parents for donating his organs following his death, saying that the people who received them were all doing well and were grateful for their extraordinary gesture at a difficult time.

Luke is survived by his parents and his two younger brothers Paul and Ross. Among those who expresed condolences at the time of his death were the Limerick Lakers basketball club and Bruff Rugby Football Club. An annual 5K charity walk was established after the passing of Luke. On his death notice his family asked that donations be made to Strange Boat Donor Foundation which aims to raise awareness of the need for organ donation.

  • Share on Facebook
  • Email this article
  •  

About the author:

Olivia Kelleher

Read next:

COMMENTS (21)

This is YOUR comments community. Stay civil, stay constructive, stay on topic. Please familiarise yourself with our comments policy here before taking part.
write a comment

    Leave a commentcancel